Florida, 2008Damaging Wind in Florida, September 10, 2008
September 10, 2008 · NWS MLB · 3 events in 2 counties and zones
A northward moving boundary produced severe thunderstorms across central Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A northward moving boundary produced severe thunderstorms across central Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 10, 8:35 AM EST, 4 hours 20 minutes earlier.
Area forecast discussion, Sep 10, 8:35 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
935 AM EDT WED SEP 10 2008
.DISCUSSION...
...RISK OF RIP CURRENTS EXPECTED TO REMAIN ELEVATED INTO THE
UPCOMING WEEKEND...
...MORE SHOWER COVERAGE TODAY AND THU THEN DRIER THROUGH WEEKEND...
CURRENTLY-TONIGHT...HURRICANE IKE CONTINUES TO PUSH SLOWLY
WEST/NORTHWEST AWAY FROM THE WESTERN END OF CUBA. THE SYSTEM IS
FORECAST TO STRENGTHEN DURING THE DAY AS IT MOVES ACROSS THE OPEN
GULF OF MEXICO WATERS. A LARGE CIRRUS SHIELD EXTENDS WELL AWAY FROM
THE EYE AND COVERS MUCH OF THE AREA.
MORNING SOUNDINGS SHOW A MORE MOIST AIR MASS THAN YESTERDAY WITH
PRECIPITABLE WATER VALUES OVER 2 INCHES...AS A SOUTHEAST WIND FLOW
IS TAPPING TROPICAL AIR. HOWEVER...THE UPSTREAM NASSAU SOUNDING
SHOWS PRECIPITABLE WATER AT 1.99 INCHES...SO THIS IS NOT THE
SOUPIEST OF AIR MASSES. ALSO SOME SUBSIDENCE AT THE PERIPHERY OF
IKE IS IMPACTING THE AREA.
THE CIRRUS WILL LIMIT DAYTIME HEATING...BUT THE INCREASED MOISTURE
SHOULD FINALLY ALLOW AT LEAST SCATTERED COVERAGE OF SHOWERS. A FEW
LIGHTING STORMS ARE EXPECTED...WITH THE MAIN CHANCES BEING ACROSS
THE INTERIOR..ESPECIALLY NORTHERN SECTIONS. CELLS WILL CONTINUE TO
BE FAST MOVING...SO RAINFALL TOTALS WILL BE HELD TO AROUND A HALF
INCH WITH INDIVIDUAL CELLS. SPOTS THAT GET REPEATED SHOWERS MAY
RECEIVE AROUND AN INCH.
HAVE ALREADY UPDATED ZONES TO LOWER RAIN CHANCES TO 50 PERCENT
EXCEPT FOR THE NORTH INTERIOR WHERE I WILL HOLD ONTO 60 PERCENT.
&&
.AVIATION...THERE WILL BE A FEW MVFR CEILINGS THIS MORNING. FAST
MOVING SHOWERS IN A TROPICAL AIR MASS SHOULD PRODUCE BRIEF IFR
CONDITIONS THROUGH THE DAYLIGHT HOURS.
&&
.MARINE...CONDITIONS CURRENTLY ARE MARGINAL FOR ADVISORY CONDITIONS
WITH MAXIMUM SEAS REPORTED AT THE BUOYS AROUND 6 FEET AND WINDS
15-20 KNOTS. THOUGH THIS REPRESENTS EXERCISE CAUTION
CONDITIONS...WILL HOLD ONTO THE ADVISORY FOR THIS PACKAGE AS THE
PRESSURE GRADIENT SHOULD NOT DECREASE MUCH SINCE IKE IS FORECAST TO
STRENGTHEN DURING THE DAY. ALSO SOME FAST MOVING SQUALLS SHOULD
PRODUCE WIND GUSTS OF 25-30 KNOTS. OVERALL IT IS NOT A GOOD BOATING
DAY.
&&
.HYDROLOGY (PREVIOUS DISCUSSION)...A TROPICAL AIR MASS WILL YIELD A
HIGHER COVERAGE OF SHOWERS AND ISOLATED STORMS THROUGH THU. HOWEVER
QUICK CELL MOTION WILL CONTINUE AND ONLY A FEW SPOTS THAT RECEIVE
PERSISTENT SHOWERS OR ISOLATED STORMS SHOULD RECEIVE RAINFALL TOTALS
OF AN INCH OR TWO.
ANY RAINFALL OVER THE ST JOHNS BASIN THE NEXT 2 DAYS WILL ACT TO
AGGRAVATE ONGOING FLOODING AND WOULD HAMPER AN ALREADY SLOW
DECLINE IN RIVER STAGES. FOR THE LATEST INFORMATION ON ST JOHNS
RIVER FLOODING SEE THE RIVER FLOOD STATEMENT /MIAFLSMLB/.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR THE ATLC
COASTAL WATERS FROM FLAGLER BEACH TO JUPITER INLET OUT TO 60
NM.
&&
LASCODY/WEITLICHHazardous weather outlook, Sep 10, 9:52 AM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1052 AM EDT WED SEP 10 2008
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-102000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1052 AM EDT WED SEP 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A MORE MOIST ATMOSPHERE TODAY WILL LEAD TO SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS THAT MOVE QUICKLY TO THE NORTHWEST THROUGH
EARLY EVENING. LOCALLY HEAVY DOWNPOURS...GUSTY WINDS TO 35 MPH AND
OCCASIONAL LIGHTNING STRIKES CAN BE EXPECTED.
...RIP CURRENT IMPACT...
A MODERATE RISK OF DANGEROUS RIP CURRENTS WILL CONTINUE AT THE
BEACHES TODAY...ESPECIALLY NEAR INLETS AND JETTIES.
...WIND AND SEA IMPACT...
SEAS NEAR 7 FEET IN THE OPEN ATLANTIC AND SOUTHEAST WINDS AT 15 TO
20 KNOTS WILL CAUSE HAZARDOUS CONDITIONS FOR SMALL CRAFT. WINDS AND
SEAS WILL GRADUALLY DECREASE TONIGHT.
...RIVER FLOOD IMPACT...
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE MIDDLE ST JOHNS RIVER.
FLOODING AT GENEVA...SANFORD...DELAND AND ASTOR IS FORECAST TO
CONTINUE FOR THE FORESEEABLE FUTURE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ONE MORE DAY OF HIGH RAIN CHANCES CAN BE EXPECTED THURSDAY. RAIN
CHANCES SHOULD LOWER TO 20 PERCENT OR LESS FRIDAY THROUGH MONDAY THEN
RETURN TO A MORE SEASONABLE 30 PERCENT ON TUESDAY.
LINGERING LONG PERIOD SWELLS WILL CONTINUE TO KEEP THE RIP CURRENT
RISK ELEVATED THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
RL
In the hours before
Special weather statement, Sep 10, 11:18 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1218 PM EDT WED SEP 10 2008
FLZ053-054-058-059-101715-
INDIAN RIVER-OKEECHOBEE-OSCEOLA-ST. LUCIE-
1218 PM EDT WED SEP 10 2008
...STRONG THUNDERSTORMS AFFECTING WESTERN INDIAN RIVER COUNTY...
NORTHEASTERN OKEECHOBEE COUNTY...SOUTHEASTERN OSCEOLA COUNTY...ST.
LUCIE COUNTY...
AT 1218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A BAND OF STRONG STORMS FROM PORT SAINT LUCIE TO YEEHAW
JUNCTION...MOVING NORTHWEST AT 30 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
WEITLICH
Special weather statement, Sep 10, 12:04 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
104 PM EDT WED SEP 10 2008
FLZ047-053-054-101800-
INDIAN RIVER-OSCEOLA-SOUTHERN BREVARD COUNTY-
104 PM EDT WED SEP 10 2008
...STRONG THUNDERSTORMS AFFECTING SOUTHERN BREVARD COUNTY...INDIAN
RIVER COUNTY...OSCEOLA COUNTY...
AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG STORMS FROM SOUTH CENTRAL INDIAN RIVER COUNTY TO LAKE
KISSIMMEE...MOVING NORTHWEST AT 30 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
WEITLICH
Special weather statement, Sep 10, 12:44 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
144 PM EDT WED SEP 10 2008
FLZ045-046-144-101830-
ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY-
144 PM EDT WED SEP 10 2008
...STRONG THUNDERSTORMS MOVING OUT OF OSCEOLA COUNTY INTO SOUTH LAKE
AND TOWARDS METRO ORLANDO...
AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS MOVING ACROSS KISSIMMEE AND ST CLOUD...MOVING
NORTHWEST AT 35 TO 40 MPH.
LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE ANIMAL KINGDOM...
BAY HILL...DOCTOR PHILLIPS AND PLEASURE ISLAND.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
RL
Thunderstorm Wind, Osceola
- When
- September 10, 12:55 PM EST
- Where
- Osceola County, 1.06 mi N of Kissimmee Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- AWOS
- Coordinates
- 28.295, -81.433
A thunderstorm wind gust to 60 mph was recorded. A large tree also fell on a pool enclosure in Kissimmee.
Funnel Cloud, Osceola
- When
- September 10, 5:23 PM EST
- Where
- Osceola County, 0.61 mi E of Campbell
- Reported by
- Trained Spotter
- Coordinates
- 28.250, -81.440
The public reported a funnel cloud in the Campbell area.
Funnel Cloud, Brevard
- When
- September 10, 6:08 PM EST
- Where
- Brevard County, 2.54 mi ENE of Palm Bay
- Reported by
- Law Enforcement
- Coordinates
- 28.040, -80.540
Law enforcement and the public reported a funnel cloud over the Atlantic off Melbourne Beach.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Utah, September 10, 20082 deaths · 2 injured · 1 event
- Heat in Nevada, September 10, 20081 death · 1 event
- Hail and Damaging Winds in Arizona, September 10, 2008$217,000 · 70 kt wind · 6 events
- Flash Flood in North Carolina, September 10, 2008$100,000 · 1 event
- Flash Flooding in Georgia, September 10, 2008$20,000 · 2 events
- Flash Flooding in Texas, September 10 to 12, 20088 events
- Hail in Arizona, September 10, 20080.88 in hail · 2 events
- Flash Flood in Georgia, September 10, 2008$3,000 · 1 event
- Waterspout in Lake Michigan, September 10, 20081 event
- Damaging Wind in Florida, September 10, 200855 kt wind · 1 event
- Funnel Cloud in Wyoming, September 10, 20081 event
- Wildfire in California, September 10 to 30, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135411, 135409, 135410.